It used to be common for physicians to prescribe Tetracycline to young children under the age of six for earaches. This drug, unfortunately, incorporates itself into actively growing dermal structures, and teeth are dermal structures. Tetracycline incorporated into developing teeth leaves an overall gray cast in the enamel, and this is frequently accented with darker horizontal lines, which are a permanent source of embarrassment to the patient when he or she grows up. This condition is known as tetracycline stain.
Unfortunately, tetracycline stain does not respond to dental bleaching very well. Today, tetracycline is rarely administered to very young children for this reason.
A drug used to treat seizures in epileptics can cause swelling of the gums (gingival hyperplasia), especially in persons who do not brush their teeth regularly. The image to the right shows what the combination of poor oral hygiene and Dilantin can do to a patient's gums. Better oral hygiene would have reduced the enlargement of the gingiva.
A limited number of other types of drugs can also cause this problem, although to a lesser extent. They include blood pressure medications in the calcium channel blocker category (Cardizem), birth control and hormone replacement drugs (Progestogen) and immunosuppressive agents such as cyclosporine.
In general, this type of gingival enlargement can be prevented by good hygiene, but once it occurs, the only way to eliminate it is through surgical removal of the excess tissue, a procedure called gingivectomy. One lady wrote to me asking me if the manufacturer Dilantin could be sued for causing this complication. I told her that I doubted that the manufacturers of any of these drugs could be held responsible since gingival hyperplasia is controllable with good hygiene and the benefits of these drugs far outweigh the risks.
Dilantin was approved by the FDA in 1953, and thus has been on the market for over 5o years. It was approved in spite of the well known fact that it can cause gingival hyperplasia.